Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 8:10 PM CST for Dunklin County, Pemiscot County, Missouri; 4 counties in Arkansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 8:10 PM CST (02:10 UTC)
- Expired
- Mar 9, 2017, 9:00 PM CST
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO
The radar
The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 8:10 PM CST | TSTM WND GST 60 | Clarkton, MO | ESTIMATED WIND GUSTS TO 60 MPH. |
| Mar 9, 8:10 PM CST | HAIL 1 | Clarkton, MO | ONE INCH HAIL IN CLARKTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 6:42 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
285
WUUS54 KMEG 100210
SVRMEG
ARC021-055-075-121-MOC069-155-100300-
/O.NEW.KMEG.SV.W.0050.170310T0210Z-170310T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
810 PM CST THU MAR 9 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Greene County in eastern Arkansas...
Randolph County in eastern Arkansas...
Central Lawrence County in eastern Arkansas...
Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
* Until 900 PM CST
* At 810 PM CST, severe thunderstorms were located along a line
extending from near Wardell to 6 miles south of McDougal to near
Maynard, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paragould, Kennett, Pocahontas, Caruthersville, Walnut Ridge,
Piggott, Corning, Hayti, Hoxie, Steele, Campbell, Rector, Senath,
Marmaduke, Black Rock, Chalk Bluff Natural Area, Crowleys Ridge
State Park, Clarkton, Oak Grove Heights and Cardwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 8996 3639 8997 3633 8993 3625 8966
3625 8970 3623 8970 3614 8959 3601 8981
3601 9106 3627 9126 3637 9128 3650 9141
TIME...MOT...LOC 0210Z 305DEG 34KT 3641 8982 3635 9035 3638 9094
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Memphis TN 533 PM CST Thu Mar 9 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .DISCUSSION... /issued Issued by National Weather Service Little Rock AR/ SHORT TERM...Tonight Through Saturday Night The main concern for the short term period will be the possibility of strong to severe storms this evening, and then the chances for some wintry precipitation on Saturday morning and again Saturday evening/night. First up, the storms tonight. A cold front across eastern Kansas through central Missouri. Guidance points to the development of an MCS in southwestern Missouri, and pushes it southeast through northern and northeastern Arkansas and western Tennessee through the evening hours through around or shortly after midnight. By 2-3am it appears storms will be south of the forecast area so this will be a quick hitting bout of storms. While some threat of tornadoes does exist in southwest Missouri and northwest Arkansas, the main threats for our forecast area will be the possibility of damaging winds. Expect these storms to roll through the Memphis metro area between 10pm-Midnight. Regarding the wintry weather on Sat morning and then again Sat night into Sun morning, it appears likely that at least some wintry precipitation will be seen. Saturday morning will be mainly near the Missouri and Kentucky state lines, well north of the metro. The limiting factor there will be the actual presence of precipitation. Decent dry/cold air maintenance in northeast surface flow will allow for conditions prime for wet bulb processes to hold temperatures down to around the freezing mark for a few hours after daybreak. The most likely precip type would be sleet. However, models are very limited in the amount of precipitation they're producing so this doesn't appear to be much of a worry. It may be more of a situation where there's some light returns on radar but nothing reaches the ground. The bigger concern is Saturday night into Sunday morning. A more significant swath of precipitation should occur in temperatures sufficient for wintry precipitation, and expect to see around an inch of snow fall across northeast Arkansas, western Tennessee, and northern Mississippi. Have foregone the issuance of any headlines at this time because this is still a couple of days out, and minor changes in temperature forecasts could result in noticeably different precipitation types. But it is definitely worth keeping an eye on, as it would affect a broad area. && LONG TERM...Sunday Through Thursday Dry and colder conditions will start off the period as wintry precip comes to an end early Sun morning. Sfc high pressure will settle over the Mid-South to close out the weekend. Highs on Sun will be in the 40s and 50s. Many locations along and N of the I-40 corridor will likely see sub-freezing temps by Mon morning. The airmass will briefly modify on Mon ahead of a quick moving storm sys. Small rain chcs were mentioned over mainly the north half of the FA Mon and Mon evening. Rain amounts are expected to be light due to the lack of significant moisture return. Models are at odds regarding several additional weak weather systems passing across the area towards the middle of the week. Included rain chances for Thursday, as the associated system looks to at least have ample moisture/lift. Temperatures will be warming by the end of the period, so no concerns for any additional winter weather. && .AVIATION... 00Z TAFs Cluster of showers and thunderstorms over Southern Missouri expected to develop into a convective complex and drop SSE into the Lower Mississippi Valley this evening affecting JBR between 10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10 /05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S winds will veer NW and become gusty with passage of convective complex and gradually veer N/NE with passage of cold front Friday morning. Winds expected to gradually lighten by Friday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 330 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe storms are possible across the Mid-South tonight, especially across Northeast Arkansas, the Missouri Bootheel and West Tennessee. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating winter precipitation across northern portions of the Mid South including Eastern Arkansas, the Missouri Bootheel, and West Tennessee for late Saturday afternoon and Saturday night. Freezing temperatures are anticipated over a large portion of the Midsouth each night from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Midsouth tonight. SJM
In the hours before
Special weather statement, Mar 9, 3:40 PM CST, 4 hours 30 minutes before
Special Weather Statement National Weather Service Memphis TN 340 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004- 019>022-048>055-088>092-101030- Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley- Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood- Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 340 PM CST Thu Mar 9 2017 ...Accumulating Winter Precipitation Possible Late Saturday... A developing storm tracking along the Gulf Coast this weekend will draw in freezing temperatures across the Midsouth counties Saturday and Saturday night. Overrunning precipitation will likely start off as a cold rain in the morning, mixing in with sleet and possibly some snow along the Missouri and Kentucky by early afternoon. A complete changeover to winter precipitation is anticipated later in the afternoon as freezing air surges in from the north. Accumulations will be possible in the evening as far south as the Mississippi border. Please stay tuned to forecast changes or updates on the potential for winter weather.
Local storm report, Mar 9, 6:43 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
&&
MRMLocal storm report, Mar 9, 7:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
&&
MRMLocal storm report, Mar 9, 7:43 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SMITHVILLE 36.08N 91.30W
03/09/2017 E1.00 INCH LAWRENCE AR TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
&&
MRMLocal storm report, Mar 9, 7:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMLocal storm report, Mar 9, 7:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
0635 PM HAIL SMITHVILLE 34.07N 88.40W
03/09/2017 E1.00 INCH MONROE MS TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:14 PM CST | Severe Thunderstorm Warning | MEG | Dunklin | 31 min |
| Mar 9, 7:33 PM CST | Severe Thunderstorm Warning | MEG | Dunklin | 42 min |
| Mar 9, 7:44 PM CST | Severe Thunderstorm Warning | MEG | Dunklin | 46 min |
| Mar 9, 8:00 PM CST | Severe Thunderstorm Warning | MEG | Pemiscot | 45 min |
| Mar 9, 8:34 PM CST | Severe Thunderstorm Warning | MEG | Pemiscot | 41 min |
| Mar 9, 9:01 PM CST | Special Weather Statement | MEG | Dunklin | 44 min |
| Mar 9, 9:08 PM CST | Areal Flood Advisory | MEG | Dunklin, Pemiscot | 112 min |
| Mar 9, 10:16 PM CST | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 44 min |
| Mar 10, 3:30 AM CST | Freeze Warning | MEG | Dunklin, Pemiscot | 25 hr |
| Mar 9, 9:43 PM CST | Special Weather Statement | MEG | Greene, Lawrence | 47 min |
| Mar 9, 10:53 PM CST | Special Weather Statement | MEG | Cross | 52 min |
| Mar 9, 11:19 PM CST | Special Weather Statement | MEG | Crittenden, Lee, St. Francis | 26 min |
| Mar 10, 3:30 AM CST | Frost Advisory | MEG | Craighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more | 25 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.